Bladder and bowel changes
Radiation therapy and surgery to the vagina can cause bladder and bowel problems. Most are temporary, but sometimes the changes are permanent. Talk to your treatment team for more information.
Learn more about:
- Difficulty urinating
- Urinary incontinence
- Changed bowel movements
- Blood in urine or bowel movements
Radiation therapy can irritate the lining of the bladder. You may feel like you want to pass urine often or have a burning sensation when you pass urine. This is called cystitis. Try to drink plenty of water to make your urine less concentrated. Over-the-counter urinary alkalinisers (e.g. Ural) can help by making the urine less acidic. Your doctor may also prescribe medicine to treat cystitis.
After surgery to the genital area, your urine may spray in different directions or off to one side. This can be messy and frustrating. It may help to sit down towards the back of the toilet seat or adjust your position to direct the flow of urine. Camping stores, some pharmacies and online retailers also sell reusable silicone funnels (often known as female urination devices) that you can use to direct the urine. Over time, the urine stream may flow in a more manageable way.
Incontinence is when urine leaks from your bladder without your control. Bladder control may change after surgery or radiation therapy to the vagina. Some people find they need to pass urine more often or feel that they need to go in a hurry. Others may leak a few drops of urine when they cough, sneeze, strain or lift.
For ways to manage incontinence, talk to the hospital continence nurse or physiotherapist. They may suggest exercises to strengthen your pelvic floor muscles.
For more on this, visit the Continence Foundation of Australia.
My vulva is uneven, which makes peeing difficult. I used paper toilet seat covers as an instant fix and I purchased a female urination device called a GoGirl. It works like a funnel.Nadine
Changed bowel movements
After surgery or radiation therapy, some people notice bowel problems. You may experience diarrhoea, constipation or stomach cramps. In rare cases, the bowel may become blocked (bowel obstruction). Your doctor may be able to prescribe medicines to help prevent or relieve these side effects. They can also refer you to a dietitian who can suggest changes to your diet.
Try using a footstool when opening your bowels. This mimics a squat position, which is the natural position for going to the toilet as it lengthens and loosens the pelvic floor muscles. Avoid straining to empty your bowels as this weakens the pelvic floor muscles.
Blood in urine or bowel movements
The blood vessels in the bowel and bladder can become more fragile after radiation therapy. This can cause blood to appear in your urine or bowel movements, even months or years after treatment. Always seek advice from your specialist or GP if you notice new or unusual bleeding. Keep in mind that it may not be related to your treatment.
Download a PDF booklet on this topic.
A/Prof Alison Brand, Director, Gynaecological Oncology, Westmead Hospital, NSW; Ellen Barlow, Clinical Nurse Consultant, Royal Hospital for Women, NSW; Jane Conroy-Wright, Consumer; Rebecca James, 13 11 20 Consultant, Cancer Council SA; Suparna Karpe, Clinical Psychologist, Gynaecological Oncology, Westmead Hospital, NSW; Dr Pearly Khaw, Consultant Radiation Oncologist, Peter MacCallum Cancer Centre, VIC; Sally McCoull, Consumer; A/Prof Orla McNally, Gynaecological Oncologist and Director, Oncology/Dysplasia, The Royal Women’s Hospital, and Director, Gynaecology Tumour Stream,Victorian Comprehensive Cancer Centre, VIC; Haley McNamara, Social Worker and Project Manager, Care at End of Life Project, Queensland Health, QLD; Tamara Wraith, Senior Clinician – Physiotherapy, The Royal Women’s Hospital, VIC.
View the Cancer Council NSW editorial policy.